Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 16, 2014, 10:02 AM CDT for 4 counties in Alabama. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2014, 10:02 AM CDT (15:02 UTC)
- Expired
- Mar 16, 2014, 11:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 22 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 10:06 AM CDT | TSTM WND DMG | Ozark, AL | POWER LINE DOWN ON MEGAN RD IN OZARK, AL. |
| Mar 16, 10:41 AM CDT | TSTM WND GST 60 | 2 W Cowarts, AL | SPOTTER ESTIMATED WIND GUSTS OF 60 MPH WITH BRANCHES BROKEN |
| Mar 16, 10:45 AM CDT | TSTM WND DMG | 1 Sse Kinsey, AL | CABLE LINE PULLED DOWN BY STRONG WINDS AT THE 250 BLOCK OF NOMAD CIRCLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 8:59 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843
WUUS52 KTAE 161502
SVRTAE
ALC045-061-067-069-161600-
/O.NEW.KTAE.SV.W.0032.140316T1502Z-140316T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1002 AM CDT SUN MAR 16 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DALE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE...
GENEVA COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF GENEVA...
HENRY COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...HEADLAND...ABBEVILLE...
WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF DOTHAN...
* UNTIL 1100 AM CDT
* AT 958 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
10 MILES NORTHEAST OF OZARK TO 8 MILES SOUTHWEST OF SAMSON...OR
ALONG A LINE EXTENDING FROM SKIPPERVILLE TO GASKIN...AND MOVING
EAST AT 30 MPH.
THESE STORMS HAVE A HISTORY OF BLOWING POWER LINES DOWN IN COFFEE
COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEVEL
PLAINS...NEWTON...PINCKARD...MIDLAND CITY...HARTFORD...SLOCOMB...
KINSEY...TAYLOR...WEBB AND COWARTS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3120 8599 3120 8579 3138 8579 3163 8551
3161 8506 3153 8504 3147 8507 3132 8508
3100 8545 3100 8619 3101 8620
TIME...MOT...LOC 1502Z 271DEG 27KT 3155 8550 3102 8610
$$
42-DVD1 follow-up statement
126
WWUS52 KTAE 161532
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1032 AM CDT SUN MAR 16 2014
ALC045-061-067-069-161600-
/O.CON.KTAE.SV.W.0032.000000T0000Z-140316T1600Z/
DALE AL-GENEVA AL-HOUSTON AL-HENRY AL-
1032 AM CDT SUN MAR 16 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR HENRY...WESTERN HOUSTON...EASTERN GENEVA AND SOUTHEASTERN DALE
COUNTIES...
AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WILLIS CROSSROADS TO VAUGHANVILLE...OR
ALONG A LINE EXTENDING FROM ABBEVILLE TO GENEVA...MOVING EAST AT 30
MPH.
THESE STORMS HAVE A HISTORY OF BLOWING DOWN POWERLINES NEAR
ENTERPRISE AND OZARK.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GRIMES...BAILEY CROSSROAD...BALD HILL...KELLYS CROSSROADS...DUNDEE...
HARTFORD...HARDWICKBURG...KELLY
SPRINGS...SHORTERVILLE...HEADLAND...TUMBLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3120 8587 3120 8579 3133 8567 3162 8529
3161 8506 3153 8504 3137 8509 3132 8508
3100 8545 3101 8601
TIME...MOT...LOC 1532Z 271DEG 27KT 3153 8515 3100 8588
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 9:14 AM CDT, 48 minutes earlier.
Area forecast discussion, Mar 16, 9:14 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 AM EDT Sun Mar 16 2014
.Near Term [Through Today]...
A highly amplified upper level trough is digging across the Srn
Plains and forecast to sweep across the Arklatex today and tonight.
At the surface, this has aided in cyclogenesis, with a surface low
over central Arkansas with a cold front extending to its SSW across
NW Louisiana and Ern Texas. Another low over western-central Alabama
has a boundary extending from it SWward across SW Alabama, Srn
Mississippi, and SE Louisiana. Ahead of this secondary surface low,
winds from the south are bringing lots of Gulf moisture into the
area. The 12Z TLH sounding showed a PWAT of 1.13", which is about
130% of normal. With the lift from the boundary, moisture from the
Gulf, and just enough instability to get things started, a squall
line is crossing the southeast, currently (9 AM EDT) in SE
Mississippi and SW Alabama. Because of the amplified upper level
pattern, we have very high vertical wind shear in place, 0-1km shear
of around 40kts and 0-6km shear of around 60-70kts along and ahead
of the line of thunderstorms. Despite low surface CAPE values
(500-1000 J/kg), mid-level lapse rates and increased instability
from diabatic heating will help sustain convection in these storms
today. As these storms move into our area late this morning-early
this afternoon, the main threats will be severe winds (in excess of
58 MPH) and tornadoes, particularly in SE Alabama and the Florida
Panhandle. Local hi-res guidance shows widespread 3-4" rainfall
between today and tomorrow with locally higher rainfall amounts of
4-6" possible, so flash flooding will be a concern today as well.
&&
.Aviation...
[Through 12Z Monday] Severe thunderstorms possible today with a
squall line slowly crossing the area. As these storms approach the
area, cigs will deteriorate to MVFR with IFR vsbys likely as the
heavy thunderstorms arrive. Winds will generally be from the south
or southwest today, but be very gusty and more variable in the
heavy thunderstorms.
&&
.Prev Discussion [450 AM EDT]...
.Short Term [Tonight Through Tuesday]...
The heavy rain and severe threat will be ending tonight as the
cold front sweeps from west to east across the CWA. However, with
deep layer moisture remaining in place, rain chances will continue
until the axis of the sharp upper trough clears to our east on
Tuesday. PoPs will be categorical all zones tonight and then
tapered likely west to categorical east. PoPs get trimmed to lower
end chance west to likely east Monday night and then 20-30% PoP
for the eastern third of CWA Tuesday morning. In the wake of the
cold front, a cooler airmass will spread over the area on Monday
with highs holding in the 60s to around 70 degrees area wide.
Warmer temps with highs generally in the 70s can be expected on
Tuesday.
.Long Term [Tuesday Night Through Sunday]...
Shortwave impulses will continue to propagate through the upper
level pattern through the long term period, but will stay too far
north of us to enhance rainfall in the southeast again until the
weekend. Temperatures will be near normal, with highs in the upper
60s to mid 70s and lows in the mid to upper 40s.
Friday night, the models diverge a bit with the GFS showing an
amplified trough over the central and northern plains, enhancing
surface cyclogenesis, with a cold front passage across the Ern
CONUS on Saturday. The Euro on the other hand, shows two far less
amplified Nrn and Srn stream troughs, with weaker cyclogenesis
over the Great Lakes from the Nrn trough and weakly enhanced
divergence over the Nrn GOMEX from the Srn trough. Both patterns
mean increased rain chances for the weekend, but vary in which
areas are more likely to get rain. A model blend of the two
solutions has the highest chances (about 30%) for our western
zones.
.Marine...
Winds and seas will increase to Small Craft Advisory levels this
morning as a storm system approaches from the west. The advisory
has been expanded eastward to include Apalachee Bay and the Big
Bend nearshore waters. Conditions will begin to improve tonight
with winds and seas decreasing and remaining below headline levels
from Monday through the remainder of the week.
.Fire Weather...
With plenty of wet weather expected to end the weekend and start the
beginning of next week, no fire weather concerns are expected over
the next several days.
.Hydrology...
As a low pressure system slowly approaches from the west, showers
and thunderstorms will overspread the Tri-state region beginning
today and continue at least through Monday night. Widespread
rainfall accumulations with this system are expected to be around
1.5-2.5 inches. Local hi-res guidance suggests that locally higher
amounts of 4 to 6 inches will be possible with stronger storms,
particularly in SE Alabama and the Florida Panhandle and a Flash
Flood Watch has been issued for those areas.
The widespread rainfall data values of 1.5-2.5 inches anticipated
are forecast to bring a few area rivers to action/bank full stage by
mid week- the Withlacoochee River at Pinetta, the St. Marks River at
Newport, the Apalachicola River at Blountstown, and several points
along the Ochlockonee River. Ensemble guidance suggests a 30% chance
that the St. Marks River at Newport and the Kinchafoonee Creek at
Dawson may rise to minor flood stage by mid-next week. In addition,
with local rainfall totals of 4 to 6 inches possible with stronger
storms, additional rises of area rivers may be possible.
For the latest hydrology information, please visit:
water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 72 62 69 54 75 / 90 100 80 50 10
Panama City 69 61 68 53 70 / 100 90 70 40 10
Dothan 70 59 68 51 71 / 100 80 60 30 10
Albany 71 60 69 53 70 / 100 80 80 50 10
Valdosta 76 62 69 57 74 / 80 100 90 70 30
Cross City 76 65 72 58 76 / 50 90 100 70 30
Apalachicola 69 62 68 54 70 / 80 100 80 50 10
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Monday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...None.
AL...Flash Flood Watch through Monday evening for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory until 6 PM EDT this evening for Apalachee
Bay-Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Suwannee River to
Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
to Destin FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Destin FL from 20 to 60 NM.
&&
NEAR TERM...MOORE
SHORT TERM...BARRY
LONG TERM...MOORE
AVIATION...MOORE
MARINE...BARRY
FIRE WEATHER...GOULD
HYDROLOGY...BARRY/MOOREThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:20 AM CDT | Flash Flood Watch | TAE | Coffee, Dale, Geneva, Henry, Houston | 25 hr |
| Mar 16, 9:08 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 67 min |
| Mar 16, 9:51 AM CDT | Tornado Warning | TAE | Coffee, Dale | 24 min |
| Mar 16, 10:45 AM CDT | Severe Thunderstorm Warning | TAE | Geneva, Henry, Houston | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.